Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Half-step modular equations


Author: Harvey Cohn
Journal: Math. Comp. 64 (1995), 1267-1285
MSC: Primary 11F03; Secondary 11F11
DOI: https://doi.org/10.1090/S0025-5718-1995-1284665-7
MathSciNet review: 1284665
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The classical modular equations relating Klein-Weber's $ j(\tau )$ to $ j(b\tau )$ can be computed as the composition of two "half-step" equations relating $ {j_m}(\tau )$ and $ {j_m}(\tau \sqrt b )$, where $ {j_m}$ is an extended modular function (corresponding to $ \tau \to \tau + \sqrt m ,\tau \to - 1/\tau $, et al.). The half-step equations are easily constructed and manipulated in computer algebra. The cases computed here are b prime, $ m = a$ (or ab), $ \gcd (a,b) = 1,ab\vert 30$. This includes many cases where the property of "normal parametrization" occurs, which is of interest in class field theory. Extended modular functions have found recent application in group character theory but they arose in the present context as traces at $ \infty $ of Hilbert modular equations.


References [Enhancements On Off] (What's this?)

  • [1] A.O.L. Atkin and J. Lehner, Hecke operators on $ {\Gamma _0}(m)$, Math. Ann. 185 (1970), 134-160. MR 0268123 (42:3022)
  • [2] H. Cohn, Iterated ring class fields and the icosahedron, Math. Ann. 255 (1981), 107-122. MR 611277 (83h:12018)
  • [3] -, An explicit modular equation in two variables and Hilbert's twelfth problem, Math. Comp. 38 (1982), 227-236. MR 637301 (82k:10027)
  • [4] -, Some examples of Weber-Hecke ring class field theory, Math. Ann. 265 (1983), 83-100. MR 719352 (85j:11157)
  • [5] -, Introduction to the construction of class fields, Cambridge Univ. Press, 1985. MR 812270 (87i:11165)
  • [6] -, A numerical survey of the reduction of modular curve genus by Fricke's involutions, Number Theory (New York Seminar (1989-1990)), Springer-Verlag, New York, 1991, pp. 85-104.
  • [7] H. Cohn and J. Deutsch, Some singular moduli for $ {\mathbf{Q}}(\sqrt 3 )$, Math. Comp. 59 (1992), 231-247. MR 1134721 (92k:11131)
  • [8] H. Cohn, How branching properties determine modular equations, Math. Comp. 61 (1993), 155-170. MR 1195433 (93k:11036)
  • [9] H. Cohn and M.I. Knopp, Application of Dedekind eta-multipliers to modular equations, in The Rademacher Legacy to Mathematics (G. E. Andrews, D. M. Bressoud and L. A. Parson, eds.), Contemp. Math., vol. 166, Amer. Math. Soc., Providence, RI, 1994, pp. 9-34. MR 1284049 (96c:11044)
  • [10] R. Fricke, Lehrbuch der Algebra III (Algebraische Zahlen), Vieweg, Braunschweig, 1928.
  • [11] R. Fricke, Über die Berechnung der Klasseninvarianten, Acta Math. 52 (1929), 257-279. MR 1555277
  • [12] J. McKay and H. Strauss, The q-decompositions of monstrous moonshine and the decomposition of the head characters, Comm. Algebra 18 (1990), 253-278. MR 1037906 (90m:11065)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11F03, 11F11

Retrieve articles in all journals with MSC: 11F03, 11F11


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1995-1284665-7
Keywords: Klein and Hecke modular functions, Atkin-Lehner involutions, modular equations
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society